Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Black gums. Tobacco user. What can be done?

I used dip(tobacco) twice the other day in which I by the way do not dip all the time like once a year I buy a can and em up giving it away after a few dips. Back to the other day, when I got home from work, about 4 hours after last dip of tobacco, I went to brush my teeth and such an notice my gums were black/ very dark purple. What causes this? Is it serious? Been afraid to use the tobacco product since.
Asked On : Fri, 29 Mar 2013
Answers:  5 Views:  192
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests
Medical Topics
Dentist 's  Response
Hi ,

Thanks for asking the query,

Use of tobacco can lead to many diseases of gums like leukoplakia , erytholeukoplakia ,and beningn malignant lesions . It causes hazardous effects and i suggest you to quit the habit.


Get a checkup done by the Dentist .
Take an OPG x-ray to know the condition of the underlying bone .

Get complete mouth scaling and polishing done .
Take tab becosules OD for 30 days .
Use warm water gargles 3-4 times a day .

Further treatment will be decided on visual and radiological examination of the lesion . Discuss this with your dentist .

Hope this helps out.

Regards...
Answered: Sat, 30 Mar 2013
I find this answer helpful

1 Doctor agrees with this answer

Dentist Dr. Anshumala Singh's  Response
Dear friend.

Thanks for sharing your concern.

pigmentation on your gum could be due to tobacco usage.

Also it can lead into Precancerous conditions like erythroplakia,leukoplakia,Oral submucous fibrosis.

Here i would advise to discontinue the use of tobacco,before it is too late and any malignancy develops.

Also visit your dentist and get oral examination done.

Get your teeth cleaned professionally.

Biopsy of the lesion will help to rule out any malignancy underlying.

meanwhile maintain good oral hygiene.

Hope it helps.

Thanks.
Take care.
Answered: Sat, 30 Mar 2013
I find this answer helpful

1 Doctor agrees with this answer

Dentist Dr. Farah Hussain's  Response
hello there ,

Use of tobacco either for chewing for smoking have many hazardous effects on the oral soft tissues.

Chewing tobacco or used as dips will lead to inflammation of oral mucosa leading to mucositis and will also give black pigmentation to the gums.

Prolonged use may have abrasive effects on the gums , also lead to oral malignancies .

so to prevent the hazardous effects discontinue the use to tobacco and other habits.

for black discoloration please get the clinical examination done by a dentist to can come up with diagnosis by taking necessary tests like biopsy to rule out any malignancies.

i hope this helps ,

take care
Answered: Sat, 30 Mar 2013
I find this answer helpful
Orthopaedic Surgeon, Joint Replacement Dr. Saurabh Gupta's  Response
Feb 2014
Hello,
Thanks for writing to us.
Black gums may also be a sign of malignant melanoma in the mouth, which is particularly difficult to treat. The good news is that dark gums can typically be avoided through sufficient oral hygiene that includes regular brushing, flossing, dental checkups, and avoidance of smoking and chewing tobacco.
Hope this information helps you.
Wishing you good health...
Regards.
Answered: Tue, 2 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Dentist Dr. Bindiya Bhaskar's  Response
Hello,
Thanks for posting your query.
The black pigmentation may be the result of tobacco use.
This can lead into Precancerous conditions like erythroplakia,leukoplakia,Oral submucous fibrosis.
To prevent this,discontinue the use of tobacco.
Get your teeth cleaned.
Biopsy of the lesion will help to rule out any malignancy underlying.
Vitamin supplements as well as nutritious diet has to be followed.
Hope this helps.
Answered: Sat, 30 Mar 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor